MAUDE Adverse Event Report: NORTHGATE TECHNOLOGIES INC. NEBULAE I; INSUFFLATOR

NORTHGATE TECHNOLOGIES INC. NEBULAE I; INSUFFLATOR
Model Number 7-650-00
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 12/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The insufflator, nti part number 7-650-00; serial number (b)(4) arrived at nti on 1/13/20 from (b)(4).The device and complaint are being evaluated under nti capa (b)(4).This alleged malfunction was not identified clinically and it was identified during service testing.The complaint demonstrated in a video (e.G., the insufflator displayed 3mmhg but a manometer displayed over 80mmhg) provided by the distributor was able to be repeated once during initial evaluation at nti however, it was unable to be duplicated after several attempts.The device was set up for general laparoscopic surgery, at 25ml/min and 8mmhg pressure, without tap connection.The device could be triggered to display a tap icon by repeatedly covering and releasing the tap opening.The tap icon remained on even after insufflation was started causing over an pressure situation.On a second evaluation, the overpressure situation was able to be recreated 4 times in a row on this device, it was unable to be recreated on 2 other devices of the same model; then upon trying to retest the (b)(4) unit, the issue could not be repeated.The device history record for (b)(4) from july of 2018 (manufacturing order (b)(4) was reviewed and the device passed all testing.Nothing out of the ordinary was noted.The device had not been returned to nti for repair / evaluation previously.There have been no other complaints reported to nti for this device.The overpressure situation that was produced in a lab environment at the distributor was also able to be reproduced intermittently at northgate.The clinical relevance of the overpressure (connecting/disconnecting tap, covering and releasing the tap opening) is unable to be determined at this point, as is the repeatability of the issue - appearing to be intermittent.This report is being filed as an initial report with the data available due to the nature of the overpressure situation encountered in the lab environment.Investigation will proceed.Any additional findings will be updated via a follow-up report.
 
Event or Problem Description
On (b)(6) 2020, northgate technologies was made aware of an alleged issue with an insufflator from distributor (b)(4) in (b)(4) where it was alleged, "during a regular inspection in (b)(4), our tech checked the unit at various settings and found over insufflation at a setting.There is no health injury.And it often shows tap indicator symbol without connecting tap tubing.This seems the cause of miss monitoring pressure and over insufflation" further information provided by the distributor which indicated that this device is not associated with any alleged malfunction by the customer nor was there any patient injury or death associated with the use of the device.
 
Additional Manufacturer Narrative
The device was evaluated via capa 20002.The most likely root cause is traced to a degraded or over-stressed tap transducer on the valve board.This caused the tap sensing circuit to output an inaccurate zero tap pressure value intermittently in such a way that it was above the threshold for the software to determine/detect that tap is engaged, even though the tap tubing is not actually connected.Under this situation, during the initial fill cycle at the start of an insufflation, over-pressure will result because the software is unable to detect that the set pressure has been reached.It should be noted that this is the first time this failure mode has been reported and it has occurred only during laboratory testing and never involving a procedure with a patient.This failure mode was able to be repeated on the defective unit in two different ways: 1) continuously covering and uncovering the tap port the transient pressure sensed by the transducer sometimes cause the output to be elevated temporarily resulting in a false detection of tap connection by the software.This situation is very unlikely to happen during a surgical procedure.2) artificially elevating the temperature of the transducer the effect of temperature on the transducer which did not have a solid connection to the pcb resulted in a drift in the zero-pressure output causing a false detection of tap connection by the software.During the test the temperature required was around 80° to 90°f.In a surgical environment, it is unlikely that the device will reach this temperature since the surgical room would mostly likely be regulated to below 75°f and the co2 gas flowing into the device will also lower the internal temperature of the device which includes the transducer.In addition, this situation does not occur if the tap tubing is connected.Even with an incorrect tap transducer offset output to start with, it will continue to reflect an increase in tap pressure and eventually reach the target pressure setting within the acceptable range.Attachment: [nc 20002 inv - signed.Pdf].

Brand Name
NEBULAE I
Common Device Name
INSUFFLATOR
Manufacturer (Section D)
NORTHGATE TECHNOLOGIES INC.
1591 scottsdale court
elgin IL 60123
MDR Report Key9673841
Report Number0001450997-2020-00003
Device Sequence Number401353
Product Code HIF
UDI-Device Identifier00817183020219
UDI-Public00817183020219
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K120151
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other Health Care Professional
Remedial Action Repair
Type of Report Initial,Followup
Report Date (Section B) 02/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7-650-00
Device Catalogue Number7-650-00
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2019
Initial Date Received by Manufacturer 01/06/2020
Supplement Date Received by Manufacturer01/06/2020
Initial Report FDA Received Date02/05/2020
Supplement Report FDA Received Date04/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1